Hi, my dad is 76 and has arthritis and pain all over. He cannot take any prescriptive medication for the arthritis/joint pain due to his prostate. If he takes medication then he has a very hard time urinating. He does take advil a few times a day. He recently saw his doctor and had some routine blood work and his LDH muscle enzyme is elevated to 300. I am not sure what the norm is but his doctor made him feel like that was pretty high. He does take Niacin to keep his cholesterol in check and has taken one a day for about 5 years. His doctor told him to stop taking the Niacin and will re-test in 30 days. He thought that this last winter was an unusually bad winter for him because he has never had pain all over like the last several months. Well, it has warmed up outside and he still has severe muscle pain all over so maybe it was not the cold weather afterall. Any idea if the Niacin is the culprit for the elevated enzymes? Any suggestions for other tests or maybe a specialist? His doctor is a regular MD. This pain is aging him more and more every day and he sleeps only a few hours a night and I am afraid he won't last long if he continues with this pain. Thank you.
Hello there, I am so sorry your grandpa is in so much pain. This is what I found about LDH is an enzyme that is found in almost all body tissues, but only a small amount of it is usually detectable in the blood. Contained within the tissues’ cells, LDH is released into the bloodstream when cells are damaged or destroyed. Because of this, the LDH test can be used as a general marker of injury to cells.
I have been looking for any info about Niacin and the LDH test and couldn't find anything. I hope some others here will jump in with their knowledge of it. Everytime I would google niacin and add lab tests all I could get was how people were taking it to fake drug tests. But if the Dr wants him to quit taking it and retest there has to be a reason for it.
I hope this helps some, I hope your Grandpa gets some much needed pain relief soon. Please keep me posted.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.